Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: sudden allergy
|mrs y - Mon Sep 07, 2009 9:09 pm||
I have a kidney infection, and had been taking codine for pain for the last two days, and just today started a new antibiotic macrobid, as the culture showed it to be the best for the infecting agent. The problem is that I have just come down with hives this evening. My question is: can I all of a sudden develope an allergic reaction to the pain med even if I have been on it for a couple days or is this most likely a reaction to the antibiotic I just started this early afternoon?
|Dr.M.jagesh kamath - Tue Sep 08, 2009 11:48 am||
Hello,There are two types of allergies.One is IgE mediated and occuring after several days after the medication.The other which is not a true allergy caused by direct stimulation of cells known as mast cells, especially by codeine.Your reaction could be due to codeine rather than the antibiotic.Best to go in for a non opiate analgesic and stop the antibiotic too.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.